Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Spokane, WA

May 27, 2023Douglas County, Grant County, Washington

NWS Spokane, WA issued this flash flood warning at May 27, 2023, 3:43 PM PDT for Douglas County, Grant County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2023, 3:43 PM PDT (22:43 UTC)
Expired
May 27, 2023, 6:45 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 133 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:07 PM PDTHEAVY RAIN 2Coulee City, WARAINFALL AMOUNT REPORTED ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WGUS56 KOTX 272243
FFWOTX
WAC017-025-280145-
/O.NEW.KOTX.FF.W.0009.230527T2243Z-230528T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
343 PM PDT Sat May 27 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Douglas County in north central Washington...
  Northeastern Grant County in north central Washington...

* Until 645 PM PDT.

* At 343 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Banks Lake South, Coulee City, Dry Falls Junction and Mold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4768 11953 4778 11935 4761 11911 4749 11938
      4750 11951

FLASH FLOOD...RADAR INDICATED

$$

Butler
1 follow-up statement
313 
WGUS76 KOTX 280140
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
640 PM PDT Sat May 27 2023

WAC017-025-280150-
/O.EXP.KOTX.FF.W.0009.000000T0000Z-230528T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas WA-Grant WA-
640 PM PDT Sat May 27 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
CENTRAL DOUGLAS AND NORTHEASTERN GRANT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4768 11953 4778 11935 4761 11911 4749 11938
      4750 11951

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:45 PM PDT, 58 minutes earlier.

Area forecast discussion, May 27, 2:45 PM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 PM PDT Sat May 27 2023

.SYNOPSIS...
Showers and thunderstorms with localized heavy rain are expected
at times through Sunday. Memorial Day will be very nice albeit
warm for this time of year. The chance for isolated showers and
thunderstorms return Tuesday and Wednesday as another weak frontal
boundary crosses the region.

&&

.DISCUSSION...
Saturday and Sunday: The water vapor imagery over the northwest
US depicts a jumbled mess of circulations and deep subtropical
moisture. The theme of this week has been an abnormally moist
profile coupled with weak steering flow and shear. That
combination of ingredients has primed the atmosphere for another
round of locally strong thunderstorms capable of very heavy
downpours. Saturday will be the peak of this thunderstorm activity
before the greatest instability and moisture finally begins to
drift east.

Going back to early this morning, debris clouds from nocturnal
showers initially stabilized portions of southeast WA and the ID
panhandle. The mountainous terrain of northern WA received full
heating this morning resulting in a much earlier start to the
shower and thunderstorm activity. CAPE values in excess of 1000
J/kg exist essentially north of I90 with PWAT values between 0.7
to 0.9 in.

WPC highlighted a broad area of heavy rain potential including
western Montana, north Idaho, and eastern WA due in part to the
HREF suggesting rainfall rates of .75-1.0 inch/hour. Early reports
from social media are confirming localized heavy rainfall and at
least one RAWS observation recorded .67 inch of rain in an hour.
Where storms have developed near burn scars in Okanogan County,
already two Flash Flood Warnings have been issued as well as
several Special Weather Statements for strong thunderstorm
activity.

Given the warm weather and holiday weekend, we are giving extra
consideration for the increased outdoor recreation as we relay
statements, advisories, and warnings.

The good news for those outdoor enthusiasts is that shower activity
will wane Sunday and be limited to far eastern WA and the ID
panhandle. The chance for thunderstorms goes from 20-50% today
down to less than 30% Sunday. We will still need to be vigilant as
some model guidance suggests continued CAPE >1000 J/kg in Pend
Oreille County early afternoon and shifting toward Priest Lake and
Lake Pend Oreille in the evening.

Monday:
Memorial Day is shaping up to be a very nice day with building
high pressure, mostly clear skies, and afternoon temperatures
warming to the low 80s. Besides temperatures about 10 degrees
above normal for this time of year, no weather hazards are
expected Monday. Due to the nice warm weather and holiday, we will
continue messaging boating and cold water safety.
/AB

Tuesday through Saturday: Generally dry westerly zonal in place
Tuesday, though we do have a slight chance for showers down near the
LC Valley southeastward. Well above normal daytime temps persist for
Tuesday, but come back down to a few degrees above average by
Wednesday and Thursday. Expect light southwesterly breezes midweek
as well.

Upper level flow shifts enough to allow increasing moisture and an
associated potential for afternoon/evening showers Thursday onward,
primarily for northern ID and far eastern WA. /KD

&&

.AVIATION...
18Z TAFS: VFR conditions are expected through the period for
prevailing conditions at area air fields. The TAF sites with the
highest probabilities of seeing thunderstorms include GEG, SFF,
and COE. There is a 20-30% chance of thunderstorms occurring at
those locations. Confidence is low on exact timing of VCTS at the
TAF sites, but have included this at GEG, SFF, COE, EAT to show
increasing probabilities and the uptick in convection. As with any
storms that develop, periods of gusty and erratic winds and heavy
rain are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  77  53  79  53  81 /  40  10   0   0   0   0
Coeur d'Alene  52  76  52  79  52  81 /  50  20  10   0   0   0
Pullman        51  74  50  78  51  77 /  50  50   0   0   0  10
Lewiston       59  81  58  86  58  86 /  40  50  10   0   0  20
Colville       49  79  49  80  49  81 /  40  20  10   0   0   0
Sandpoint      53  74  52  78  51  79 /  50  30  20   0   0   0
Kellogg        53  71  54  78  53  78 /  60  40  10   0   0  10
Moses Lake     54  83  52  84  52  84 /  20   0   0   0   0   0
Wenatchee      56  82  55  83  54  83 /  20   0   0   0   0   0
Omak           54  83  53  84  53  84 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 27, 2:07 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Spokane WA
207 PM PDT Sat May 27 2023

WAZ035-036-272130-
Spokane Area WA-Upper Columbia Basin WA-
207 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 230 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Davenport, or 44 miles west of Cheney, moving southeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Creston and Telford.

This includes U.S. Highway 2 in Washington between mile markers 229
and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4776 11856 4781 11845 4768 11827 4757 11848
TIME...MOT...LOC 2107Z 323DEG 10KT 4773 11845

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 2:43 PM PDT, 1 hour before
Special Weather Statement
National Weather Service Spokane WA
243 PM PDT Sat May 27 2023

WAZ035-272215-
Upper Columbia Basin WA-
243 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 315 PM PDT...

At 243 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Davenport, or 40 miles west of Cheney, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Telford.

This includes U.S. Highway 2 in Washington between mile markers 236
and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4768 11852 4772 11843 4761 11824 4751 11844
TIME...MOT...LOC 2143Z 323DEG 9KT 4764 11843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, May 27, 2:51 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
251 PM PDT Sat May 27 2023

WAZ035>037-272215-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
251 PM PDT Sat May 27 2023

...Strong thunderstorms will impact portions of east central Lincoln,
south central Stevens and west central Spokane Counties through 315
PM PDT...

At 250 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Suncrest to near Davenport.
These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Little Falls Dam, and Mondovi.

This includes U.S. Highway 2 in Washington between mile markers 249
and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Little Falls Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4780 11773 4759 11817 4771 11827 4786 11791
TIME...MOT...LOC 2150Z 327DEG 2KT 4784 11790 4769 11820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 3:05 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
305 PM PDT Sat May 27 2023

WAZ035-044-272245-
Waterville Plateau WA-Upper Columbia Basin WA-
305 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Douglas
and northeastern Grant Counties through 345 PM PDT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Nespelem Community, or 39 miles southeast of Omak,
moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Douglas and northeastern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Banks Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4797 11926 4802 11915 4785 11899 4778 11918
TIME...MOT...LOC 2205Z 334DEG 11KT 4791 11916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 3:34 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
334 PM PDT Sat May 27 2023

WAZ035-044-272315-
Waterville Plateau WA-Upper Columbia Basin WA-
334 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of east central Douglas
and northeastern Grant Counties through 415 PM PDT...

At 333 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 36 miles north of Moses Lake, moving southeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Banks Lake South, Coulee City, Mold, and Dry Falls Junction.

This includes U.S. Highway 2 in Washington between mile markers 183
and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Banks Lake and Billy Clapp Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4777 11960 4781 11931 4759 11901 4742 11932
TIME...MOT...LOC 2233Z 319DEG 16KT 4765 11936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 3:43 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
343 PM PDT Sat May 27 2023

WAZ034-044-272315-
Moses Lake Area WA-Waterville Plateau WA-
343 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of west central Grant
County through 415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm near
Quincy. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quincy and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4737 11991 4739 11979 4725 11967 4721 11989
TIME...MOT...LOC 2242Z 348DEG 2KT 4730 11981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:25 PM PDTSpecial Weather StatementOTXSpokane35 min
May 26, 6:17 PM PDTAreal Flood AdvisoryOTXStevens3 hr
May 27, 6:11 AM PDTAreal Flood AdvisoryOTXFerry7 hr
May 27, 11:28 AM PDTFlash Flood WarningOTXOkanogan3 hr
May 27, 12:02 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens3 hr
May 27, 12:32 PM PDTSpecial Weather StatementOTXStevens28 min
May 27, 12:53 PM PDTSpecial Weather StatementOTXLincoln37 min
May 27, 12:59 PM PDTSpecial Weather StatementOTXPend Oreille31 min
May 27, 1:02 PM PDTSpecial Weather StatementOTXFerry28 min
May 27, 1:16 PM PDTSpecial Weather StatementOTXStevens29 min
May 27, 1:33 PM PDTSpecial Weather StatementOTXLincoln27 min
May 27, 1:39 PM PDTFlash Flood WarningOTXOkanogan85 min
May 27, 1:39 PM PDTSpecial Weather StatementOTXStevens36 min
May 27, 1:57 PM PDTSpecial Weather StatementOTXStevens33 min
May 27, 2:01 PM PDTAreal Flood AdvisoryOTXOkanogan84 min
May 27, 2:07 PM PDTAreal Flood AdvisoryOTXOkanogan87 min
May 27, 2:07 PM PDTSpecial Weather StatementOTXLincoln23 min
May 27, 2:25 PM PDTAreal Flood AdvisoryOTXLincoln2 hr
May 27, 2:38 PM PDTAreal Flood AdvisoryOTXStevens69 min
May 27, 2:43 PM PDTSpecial Weather StatementOTXLincoln32 min
May 27, 2:51 PM PDTSpecial Weather StatementOTXLincoln24 min
May 27, 3:05 PM PDTSpecial Weather StatementOTXDouglas40 min
May 27, 3:16 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Stevens80 min
May 27, 3:33 PM PDTAreal Flood AdvisoryOTXLincoln51 min
May 27, 3:34 PM PDTSpecial Weather StatementOTXDouglas41 min
May 27, 3:38 PM PDTAreal Flood AdvisoryOTXSpokane3 hr
May 27, 3:43 PM PDTSpecial Weather StatementOTXGrant32 min
May 27, 3:59 PM PDTAreal Flood AdvisoryOTXGrant2 hr
May 27, 4:48 PM PDTAreal Flood AdvisoryOTXDouglas, Grant117 min
May 27, 4:49 PM PDTAreal Flood AdvisoryOTXGrant, Lincoln2 hr

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.